Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 67, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 14, 2003, 6:40 PM CDT for Cedar County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 6:40 PM CDT (23:40 UTC)
- Expired
- May 14, 2003, 7:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Cedar County, IA
The radar
The Quad Cities radar (KDVN), 53 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793 WUUS53 KDVN 142340 SVRDVN IAC031-150030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 640 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN EAST CENTRAL IOWA * UNTIL 730 PM CDT * AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES WEST OF CEDAR BLUFF... OR 10 MILES NORTHEAST OF IOWA CITY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... CEDAR BLUFF BY 645 PM CDT. CEDAR VALLEY BY 650 PM CDT. SPRINGDALE BY 655 PM CDT. TIPTON MATTHEWS AIRPORT BY 700 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. LAT...LON 4187 9136 4161 9136 4160 9091 4189 9091 $$ WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:25 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 14, 3:25 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 325 PM CDT WED MAY 14 2003 STACKED SYSTEM SPINNING OVER ERN SD EARLY THIS MORNING IS DROPPING SOUTHEAST. COMBINATION OF COOL POOL ENHANCING STEEP LAPSE RATES AND LOW LEVEL CONVERGENCE GENERATING SCATTERED NEAR SEVERE TO SEVERE TSRA. MAINLY LARGE HAIL REPORTS SO FAR. NEXT LINE JUST WEST OF CWA MAY HAVE SOME WIND CONCERNS WITH LAPS CAPES UP TO 1400 J/KG TO FEED ON. EXPECT SEVERE THREAT TO END MID TO LATE EVENING AS UPPER LOW MOVES INTO SERN IA. MODELS IN GOOD AGREEMENT THROUGH FRIDAY ROTATING UPPER LOW INTO THE NORTHERN GREAT LAKES. INVERTED TROF HANGS UP OVER IA THURSDAY. WITH HIGH LOW LEVEL RH NEAR TROF...THERE WILL BE A THREAT OF SOME -RA AT LEAST THROUGH 18Z. STALLED SURFACE FRONT TO OUR SOUTH AND HIGH PRESSUE RIDGE BUILDING THROUGH THE NORTHERN GREAT LAKES EAST TO NORTHEAST FLOW WILL SETUP OVER CWA THURSDAY AFTERNOON INTO FRIDAY. LOW LEVELS NEVER DRY OUT TO ANY EXTENT. SO WITH SOME CLOUDS AND COOL NE FLOW...STILL AT OR BELOW COOLER MOS NUMBERS. MODELS BRING SOUTHERN STREAM S/W OUT OF THE SW U.S. THURSDAY NIGHT AND FRIDAY. LOW PRESSURE DEVELOPS ALONG STALLED SURFACE BOUNDARY AND MOVES INTO NRN OK BY 00Z SAT. GFS OMEGA SUGGEST THAT PCPN MAY MAKE IT AS FAR N AS SOUTHERN CWA FRIDAY AFTERNOON. HOWVER FORCING THAT FAR N IS WEAK AND PCPN WILL BE FIGHTING NORTHEAST FLOW...SO WILL LEAVE FCST DRY. NO BIG CHANGES IN THE EXTENDED. CWA IN BETWEEN STREAMS EARLY IN THE PERIOD. MODELS IN GOOD AGREEMENT SATURDAY MOVING SRN STREAM SYSTEM ACROSS SOUTHERN MO/NRN AR KEEPING NORTHERN EDGE OF PCPN JUST TO OUR SOUTH. FAIRLY POTENT NRN STREAM TROUGH STILL PROGGED THROUGH REGION BY MID WEEK. THERE ARE SOME MODEL DIFFERENCES WITH THIS SYSTEM. UKMET CLOSES AN H5 LOW OFF OVER SOUTHERN CANADA BY EARLY MONDAY AND MOVES IT SLOWLY ACROSS CENTRAL CANADA THROUGH WEDNESDAY. ECMWF AND GFS ARE IN BETTER AGREEMENT WITH OPEN WAVE DRIVING A COLD FRONT THROUGH TUESDAY AND WILL CONTINUE CURRENT MENTION OF TSRA TUESDAY. WILL GO DRY FOR WEDNESDAY...BUT LOOKS WINDY WITH TIGHT SURFACE PRESSURE GRADIENT OVER REGION AHEAD OF STRONG HIGH PRESSURE OVER THE NORTHERN PLAINS. DVN... IA...NONE. IL...NONE. MO...NONE. DLF
Hazardous weather outlook, May 14, 5:00 AM CDT, 13 hours 40 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT. THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE WITH SCATTERED SHOWERS EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn SF
In the hours before
Local storm report, May 14, 5:44 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM INDEPENDENCE IA HEAVY RAIN
05/14/03 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 14, 5:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM TODDVILLE IA .5 INCH HAIL
05/14/03 LINN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 14, 6:00 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM GORIN MO 60 MPH TSTM GUST
05/14/03 SCOTLAND REPORTED BY STORM
SPOTTER.Local storm report, May 14, 6:05 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0601 PM INDEPENDENCE IA URBAN FLOODING
05/14/03 BUCHANAN CARS ABANDONED IN FLOOD
WATERS IN LOW AREAS OF
THE CITY. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, May 14, 6:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
619 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0604 PM (CID)CEDAR RAPIDS ARPT IA .75 INCH HAIL
05/14/03 LINN REPORTED BY STORM
SPOTTER.
0605 PM DANVILLE IA 50 MPH TSTM GUST
05/14/03 DES MOINES REPORTED BY STORM
SPOTTER.
0605 PM FT MADISON IA 60 MPH TSTM GUST
05/14/03 LEE LARGE TREE BLOWN DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0612 PM 3 NW WEST BURLINGTON IA .88 INCH HAIL
05/14/03 DES MOINES REPORTED BY STORM
SPOTTER.
0618 PM HIAWATHA IA .75 INCH HAIL
05/14/03 LINN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 14, 6:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 PM NEW BOSTON IL .5 INCH HAIL
05/14/03 MERCER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0623 PM CEDAR RAPIDS IA .5 INCH HAIL
05/14/03 LINN REPORTED BY STORM
SPOTTER.
0626 PM IOWA CITY IA 1 INCH HAIL
05/14/03 JOHNSON CAR WINDOWS BROKEN
ALONG I 380 REPORTED BY
HAM RADIO OPERATOR.
0626 PM BURLINGTON IA 60 MPH TSTM GUST
05/14/03 DES MOINES PEA SIZE HAIL ALSO
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 25 min |
| May 14, 12:59 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine, Scott | 46 min |
| May 14, 2:29 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Scott | 46 min |
| May 14, 4:08 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 37 min |
| May 14, 4:33 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 42 min |
| May 14, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 48 min |
| May 14, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 37 min |
| May 14, 5:43 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 47 min |
| May 14, 5:47 PM CDT | Flash Flood Warning | DVN | Buchanan | 4 hr |
| May 14, 5:57 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 48 min |
| May 14, 6:02 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 43 min |
| May 14, 6:05 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 55 min |
| May 14, 6:50 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.